×

Mixed finite element methods for quasilinear second order elliptic problems: The \(p\)-version. (English) Zbl 0783.65076

The authors analyzed in two previous separate papers (a) the \(p\)-version of the finite element method for a linear second order elliptic problem [the second author, Math. Comput. 54, No. 189, 1-19 (1990; Zbl 0687.65101)]; (b) the \(h\)-version of a mixed finite element method for a quasilinear second order elliptic problem [the first author, Math. Comp. 44, 303-320 (1985; Zbl 0567.65079]).
In the present paper they combine the investigations of the two above articles to get new results for the \(p\)-version of quasilinear second order elliptic problems in a mixed weak form. They derive error estimates in the \(L^ 2\)-norm not only for the solution \(u\) itself but also for its flux. In comparison with their results with the \(h\)-version they suppose that the interpolation error can be improved.
Another point of interest for further investigations is the question whether the \(p\)-version has the double convergence rate in the presence of singularities, a well-known observation in finite element theory.

MSC:

65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
65N15 Error bounds for boundary value problems involving PDEs
35J65 Nonlinear boundary value problems for linear elliptic equations
PDFBibTeX XMLCite
Full Text: DOI EuDML

References:

[1] I. BABUSKA, I. N. KATZ and B. SZABO, The p-version of the finite element method, SIAM Num. Anal., 18 (1981), pp. 515-545. Zbl0487.65059 MR615529 · Zbl 0487.65059 · doi:10.1137/0718033
[2] J. Jr. DOUGLAS and J. E. ROBERTS, Global estimates for mixed methods for second order elliptic equations, Math. Comp., 44 (1985), pp. 39-52. Zbl0624.65109 MR771029 · Zbl 0624.65109 · doi:10.2307/2007791
[3] F. A. MILNER, Mixed finite element methods for quasilinear second order elliptic problems, Math. Comp., 44 (1985), pp. 303-320. Zbl0567.65079 MR777266 · Zbl 0567.65079 · doi:10.2307/2007954
[4] A. QUARTERONI, Some results of Bernstein and Jackson type for polynomial approximation in Lp spaces, Jap. J. Appl. Math., 1 (1984), pp. 173-181. Zbl0568.41006 MR839312 · Zbl 0568.41006 · doi:10.1007/BF03167866
[5] P. A. RAVIART and J. M. THOMAS, A mixed finite element method for 2nd order elliptic problems, Proceed. Conf. on Mathematical aspects of finite elements methods, Lecture notes in mathematics, vol. 606, Springer-Verlag, Berlin, 1977, pp. 292-315. Zbl0362.65089 MR483555 · Zbl 0362.65089
[6] M. SURI, On the stability and convergence of higher order mixed finite element methods for second order elliptic problems, Math. Comp., 54 (1990), pp. 1-19. Zbl0687.65101 MR990603 · Zbl 0687.65101 · doi:10.2307/2008679
[7] H. TRIEBEL, Interpolation Theory, Function Spaces, Differential Operators, North Holland, Amsterdam, 1978. Zbl0387.46032 MR503903 · Zbl 0387.46032
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.